Drought, Cherokee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Despite several storm systems that brought scattered rain during the beginning of the month, and the remnants of Tropical Storm Fay that brought more widespread rainfall later on in the month, a small portion of northeast Alabama, including Cherokee County, remained in Severe Drought (D2) status through the end of August.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Despite several storm systems that brought scattered rain during the beginning of the month, and the remnants of Tropical Storm Fay that brought more widespread rainfall later on in the month, a small portion of northeast Alabama, including Cherokee County, remained in Severe Drought (D2) status through the end of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 AM CDT FRI AUG 1 2008 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION...CONVECTION CONTINUES TO WANE ACROSS THE AREA...BUT IT WILL LIKELY BE SEVERAL MORE HOURS UNTIL THINGS ARE TOTALLY OFF THE RADAR SCOPES. NOTHING OF CONCERN THOUGH FOR THE REMAINDER OF THE NIGHT...JUST BENEFICIAL RAINS FALLING IN PLACES THAT REALLY NEED IT. RAINFALL PLAYED HAVOC WITH THE EVENING TEMPERATURE CURVES...AND A FEW PLACES HAVE COOLED TO NEAR FORECAST MINIMUMS ALREADY THANKS TO THE COOLING AFFECT OF THE RAINS. ALONG AND NORTH OF TCL/BHM/ANB... EXPECT PATCHY FOG TO FORM ONCE THE RAINS DO COME TO AN AND...AND WILL QUICK THROW IN A FEW HOURS OF FOG FOR LATE TONIGHT. PRODUCTS AND GRIDS OUT SHORTLY. JD/81 && .AVIATION...06Z TAF DISCUSSION. SHOWERS BEGINNING TO WIND DOWN IN MOST LOCATIONS...EXCEPT FOR ANB WHERE SHRA HAS BEEN INCLUDED. LOCATIONS THAT RECEIVED RAINFALL SHOULD HAVE DECREASED VIS THROUGH THE EARLY MORNING HOURS AS FOG SETS IN...SO INCLUDED IFR CONDITIONS AT ANB FOR THAT TIME PERIOD. BHM...EET...AND TCL DID NOT RECEIVE AS MUCH RAINFALL...SO DID NOT REDUCE VIS AS MUCH THERE. MGM AND TOI DID NOT RECEIVE RAINFALL ON THURSDAY...BUT PESKY STRATUS DECK SHOULD FORM ONCE AGAIN LIKE IT HAS THE LAST COUPLE OF DAYS...AND REDUCED CEILINGS AT THOSE SITES TO INCLUDE THIS. CB DEVELOPMENT SHOULD BEGIN LATE IN THE MORNING WITH INCREASED VIS AREAWIDE...THEN EXPECT VCTS AREAWIDE THROUGH TOMORROW EVENING. 56/GOGGINS && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1030 PM CDT THU JUL 31 2008 ALZ011>015-017>050-011758- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1030 PM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REST OF TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE...ALONG WITH A FEW WIND GUSTS TO 35 MPH. STORMS WILL BE MOST NUMEROUS SOUTH OF A LINE FROM ROANOKE TO CLANTON TO ALICEVILLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. JD/81
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 5 SSE TURKEY CREEK AT T 33.35N 87.48W
07/31/2008 TUSCALOOSA AL EMERGENCY MNGR
ONE LARGE TREE DOWN AT THE INTERSECTION OF WATERMELON
ROAD AND YELLOW CREEK ROAD.
&&
GGOGGINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 NE FAYETTE 33.71N 87.82W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN ON POWER LINES AT 2ND AVENUE NE. POWER OUTAGES
REPORTED. REPORTED BY FAYETTE CO. 911.
&&
GGOGGINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 N FAYETTE 33.70N 87.83W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN AT 23RD STREET AND TEMPLE AVE. NORTH. REPORTED
BY FAYETTE CO. 911.
&&
GGOGGINSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 939 PM CDT THU JUL 31 2008 ALZ026-027-010315- ST. CLAIR-TALLADEGA- 939 PM CDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR AND TALLADEGA COUNTIES UNTIL 1015 PM CDT... AT 935 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 15 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COOSA ISLAND. CROPWELL. ST. CLAIR COUNTY AIRPORT. RIVERSIDE. LINCOLN. HOWELLS COVE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NNW FAYETTE 33.70N 87.83W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN AT 4TH AVENUE SW.
&&
GGOGGINSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 N FAYETTE 33.70N 87.83W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN AT 23RD STREET AND TEMPLE AVE. NORTH. REPORTED
BY FAYETTE CO. 911.
0530 PM TSTM WND DMG 1 NNW FAYETTE 33.70N 87.83W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN AT 4TH AVENUE SW.
0535 PM TSTM WND DMG 1 NE FAYETTE 33.71N 87.82W
07/31/2008 FAYETTE AL FIRE DEPT/RESCUE
TREE DOWN ON POWER LINES AT 2ND AVENUE NE. POWER OUTAGES
REPORTED. REPORTED BY FAYETTE CO. 911.
0545 PM TSTM WND DMG 1 S FAYETTE 33.68N 87.83W
07/31/2008 FAYETTE AL TRAINED SPOTTER
TREES REPORTED DOWN ON 11TH STREET SOUTHWEST. POWER
OUTAGES WERE ALSO REPORTED.
0545 PM HEAVY RAIN FAYETTE 33.69N 87.83W
07/31/2008 E0.00 INCH FAYETTE AL TRAINED SPOTTER
STREET FLOODING REPORTED IN DOWNTOWN FAYETTE ON STATE
HIGHWAY 171 DUE TO HEAVY RAINFALL. A FEW CARS WERE
STALLED.
0630 PM TSTM WND DMG SW CENTRE 34.15N 85.68W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
TREE REPORTED DOWN BESIDE A HOUSE ON 2ND AVENUE IN
CENTRE. THE TREE CLIPPED THE SIDE OF THE HOUSE...BUT NO
SIGNIFICANT DAMAGE REPORTED.
0630 PM TSTM WND DMG SSE CENTRE 34.15N 85.67W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON ALEXIS ROAD IN CENTRE
BLOCKING THE ROADWAY.
0630 PM TSTM WND DMG 1 ESE CENTRE 34.15N 85.66W
07/31/2008 CHEROKEE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN BLOCKING THE ROADWAY ON GOSSET
STREET IN CENTRE.
0815 PM TSTM WND DMG 5 SSE TURKEY CREEK AT T 33.35N 87.48W
07/31/2008 TUSCALOOSA AL EMERGENCY MNGR
ONE LARGE TREE DOWN AT THE INTERSECTION OF WATERMELON
ROAD AND YELLOW CREEK ROAD.
&&
GGOGGINSThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133674.